Stimulant abuse puts student at risk
By William Smith
Medical experts from Canada have put together an editorial which urges universities and colleges to be pro-active in helping to protect students from the dangers of illicit stimulant use.
The editorial can be found in the Canadian Medical Association Journal (CMAJ).
It is perceived that college students use stimulants to enhance their alertness which theoretically improves study sessions and improves academic performance, but this perception is questionable.
‘The vast majority of the evidence shows no cognitive improvement with the use of stimulants when compared with placebo in healthy individuals. In short, students who think simply popping a pill will improve their grades or give them newfound academic abilities are sorely mistaken,’ said Dr. Daniel Rosenfield, CMAJ Editor-in-Chief.
The authors state that ‘Abuse of prescription medication such an methylphenidate (Ritalin) and atomoxetine (Strattera) has been estimated at n alarming rate ranging from 5% to 35%. Without action, some of our best and brightest minds are at risk.’
Sadly, a major problem connected to this misuse is that most students are unaware of the potential side effects and the harm risks associated with stimulants. Stimulants are often taken inappropriately to get a quick high or ‘buzz’ – this means through snorting or injecting.
Many harmful side effects can be associated with the use of stimulants when taken without the appropriate medical supervision. These include overdose, irregular heartbeat, addiction, depression and even death.
The editorial suggests that as universities and colleges are commonly places where stimulants are abused, given the perception that they boost grades, students need to recognise the seriousness of these issues.
It further suggests that universities should engage students in focused health education campaigns that expose the risks and identify and address the root cause of stimulant use.
‘Like doping in sports, abuse of stimulants by our best and brightest students should be de-normalised by being viewed as cheating or substance abuse - pure and simple,’ the authors concluded.
Source: Canadian Medical Association Journal